(CNN/WCMH) – The opioid overdose antidote Naloxone has been recalled by its maker, Hospira, the US Food and Drug Administration said Monday.
The FDA announced there is a possibility for “loose particulate matter on the syringe plunger” which could result in a range of adverse events.
“In the event that impacted product is administered to a patient, the patient has a low likelihood of experiencing adverse events ranging from local irritation, allergic reactions, phlebitis, end-organ granuloma, tissue ischemia, pulmonary emboli, pulmonary dysfunction, pulmonary infarction, and toxicity.”
Hospira said there have not been any reports of adverse effects associated with this issue, and urge anyone who has quality problems or experiences adverse reactions to report it to the FDA.
he recall affects single-use sterile cartridge units with lot numbers 72680LL and 76510LL in 0.4 mg/ml, 1 mL in, and 2.5 mL strengths. They were sent to wholesalers, distributors and hospitals in the United States, Puerto Rico and Guam between February 2017 and February 2018.
Hospira is asking distributors and retailers to discontinue using and distributing the recalled product and notify anyone who they have sent it to including stores, pharmacies and hospitals.
Naloxone can quickly restore normal respiration to someone whose breathing has slowed or stopped due to opioids.